April 2009

 

OPHTHALMOLOGY NEWS

 

Contamination leads to worsening keratitis


by Matt Young EyeWorld Contributing Editor

 

 

New research suggests that if a patient with fungal keratitis doesn’t improve, the culprit could be contaminated antifungal eye drops. Ironically, the antifungal agent that ophthalmologists prescribed in a new case series of five patients with fungal keratitis didn’t help them. It hurt them so badly that all patients had a poor visual outcome, with one requiring evisceration due to panendophthalmitis. A further three underwent therapeutic keratoplasty. “A high index of suspicion is recommended in all cases of worsening fungal keratitis to identify secondary contamination of antifungal agents with nosocomial infections,” reported Tiruvengada Krishnan, D.O., D.N.B., Cornea and Refractive Surgery Services, Aravind Eye Hospital and Post Graduate Institute of Ophthalmology, Pondicherry, India.

The contaminated antifungal agent used was natamycin, and Dr. Krishnan is quick to point out that this is the “first report of a series of patients with fungal keratitis who developed secondary P. aeruginosa infection because of the use of natamycin eye drops contaminated with this bacterium.”

Although these are clearly rare events, microbial contamination of eye drops has occurred—even beyond this case series—and could occur with the therapeutic drops your clinic uses.

Worse in a few days

Of the five patients studied with fungal keratitis, upon application of natamycin, it took just 3 to 5 days for symptoms to get worse. One 26-year-old patient was injured in his right eye with a sugarcane stick. After his eye was found to be infected with Fusarium, he was treated with 5% natamycin hourly. On day four, the ulcer worsened, and repeat cultures grew Pseudomonas aeruginosa. “The patient was treated aggressively with topical fortified ceftazidime drops as well as Amphotericin B,” Dr. Krishnan reported. “However, corneal melting was seen after 1 week and therapeutic keratoplasty was undertaken.”

The four other patients suffered similar fates after natamycin application, with final visual acuities after four weeks being light perception for this and another patient, no light perception in one patient, and 4/60 and 1/60 in two others. “The answer to the question ‘how did this contamination occur?’ is difficult to explain,” Dr. Krishnan noted. “The bacterial contamination of the culture plates was thought to be a source. However, these culture plates did not reveal any positive results.”

Further, “no patient was immunocompromised or diabetic and none had any bacteraemia as evidenced by negative blood cultures in all of them,” Dr. Krishnan wrote. The drop manufacturer also didn’t report any other similar cases. “During the interim period of 4 weeks, natamycin eye drops were prescribed to many other patients as well; however, only the five patients being reported developed infection causing us to believe that contamination occurred during the hospital stay or from the pharmacy,” Dr. Krishnan reported. One final thought Dr. Krishnan had was that perhaps patients themselves had caused the contamination. “To avoid the contamination of the drops by the patients themselves, we checked fresh bottles of natamycin drops (five samples chosen randomly from the pharmacy) from the same batch, but the cultures were positive for P. aeruginosa in three out of the five patients,” Dr. Krishnan noted. Finally, Dr. Krishnan reported that there was nothing extraordinary about the Pseudomonas aeruginosa isolates. Forget methicillin-resistant Staphylococcus aureus keratitis. It appears that even a rather ordinary infection could be difficult to treat once secondary infection occurs—potentially via the therapy itself. Francis S. Mah, M.D., co-medical director, Charles T. Campbell Ophthalmic Microbiology Laboratory, University of Pittsburgh School of Medicine, Pittsburgh, said secondary pseudomonas infection of fungal keratitis indeed adds insult to injury—when even the fungal injury on its own could lead to evisceration. But it’s not always clear whether bottle contamination has clinical significance. “I think that there are a lot of case reports of bottles that can get contaminated,” Dr. Mah said. “We don’t know whether they actually can cause infection.” Rather, Dr. Mah said, when an eye has some type of infection or inflammation already, it is prone to having more problems. “For example, with any epithelial defect, a cornea can become infected, he said. “When we are treating an exotic organism, such as fungus, parasite, microsporidia, mycobacteria, or virus, we always include a topical antibiotics so that bacterial superinfection has less of a chance of occurring.”

One thing is for sure: Almost any kind of drop therapy could be contaminated. Dr. Mah said, “In Pittsburgh about 20 years ago, we had a series of Pseudomonas endophthalmitis cases when local surgeons were using an extemporaneously mixed indomethicin formulation from a local private pharmacy following cataract surgery.”

“Even with povidone iodine, there are reports of contamination with Pseudomonas in the bottle,” Dr. Mah said, although he acknowledged that bacterial contamination of antibiotics is less likely.

Editors’ note: Dr. Krishnan has no financial interests related to this study. Dr. Mah has no financial interests related to his comments.

Contact information

Krishnan: +91 413 261 9100, tiru@pondy.aravind.org
Mah: 412-647-2211, mahfs@upmc.edu

Contamination leads to worsening keratitis Contamination leads to worsening keratitis
Ophthalmology News - EyeWorld Magazine
283 110
283 110
,
2016-08-01T13:44:13Z
True, 4